Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 21, NWS Morristown, TN

August 22, 20105 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 22, 2010, 2:00 AM EDT for 5 counties in Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2010, 2:00 AM EDT (06:00 UTC)
Expired
Aug 22, 2010, 5:00 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Jefferson County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 3:30 AM EDTFLASH FLOOD1 S Jefferson City, TNONE LANE OF HINCHEY HOLLOW ROAD WASHED OUT. REPORTED BY DISPATCH.
Aug 22, 4:00 AM EDTFLASH FLOOD8 Se Newport, TNNUMEROUS SECONDARY AND RURAL ROADS WASHED OUT ACROSS THE SOUTHEAST THIRD OF THE COUNTY. ROADS EFFECTED IN EDWINA...DEL RIO AND GRASSY FORK. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.0 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2010-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2010-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WGUS54 KMRX 220600
FFWMRX
TNC029-057-059-063-089-220900-
/O.NEW.KMRX.FF.W.0021.100822T0600Z-100822T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 AM EDT SUN AUG 22 2010

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF NEWPORT...
  GRAINGER COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF RUTLEDGE...
  GREENE COUNTY IN EAST TENNESSEE...
  HAMBLEN COUNTY IN EAST TENNESSEE...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...JEFFERSON CITY...DANDRIDGE...

* UNTIL 500 AM EDT 

* AT 154 AM EDT...THUNDERSTORMS WERE PRODUCING RAIN RATES OF OVER 
TWO INCHES PER HOUR IN GRAINGER COUNTY NEAR THE CHEROKEE DAM. THESE 
STORMS WILL MOVE SOUTHEAST ACROSS NORTHERN JEFFERSON COUNTY, EXTREME 
WEST HAMBLEN COUNTY, AND INTO COCKE COUNTY THROUGH 300 AM. 

MOSSY CREEK AND LOST CREEK IN JEFFERSON COUNTY WILL LIKELY FLOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL 
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. IF YOU COME TO A FLOODED 
ROAD...TURN AROUND...DONT DROWN.

&&

LAT...LON 3582 8327 3591 8332 3594 8343 3617 8372
      3618 8372 3630 8360 3601 8274 3599 8277
      3597 8276 3591 8280 3595 8286 3594 8291
      3588 8288 3577 8298 3578 8307 3574 8317

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 1:20 AM EDT, 40 minutes earlier.

Area forecast discussion, Aug 22, 1:20 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 AM EDT SUN AUG 22 2010

.AVIATION...
CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NEAR
CINCINNATI SOUTHWEST TO NEAR MEMPHIS...WITH A VERY MOIST AIR MASS
OVER THE FORECAST AREA. AREA RADARS REVEAL A LINE OF CONVECTION OVER
SOUTHWEST VA AND NORTHEAST TN...WHICH WILL LIKELY AFFECT KTRI DURING
THE NEXT COUPLE OF HOURS. BASED ON CURRENT RADAR TRENDS...IT APPEARS
THAT CONVECTION WILL MISS KTYS AND KCHA THIS MORNING...SO WILL ONLY
MENTION VCSH AT THESE TAF SITES. THIS COLD FRONT IS PROGGED TO MOVE
THROUGH THE TAF SITES AROUND 12Z THIS MORNING...WITH NORTHERLY WINDS
BRINGING DRIER AIR AND VFR CONDITIONS FOR THE REST OF THE TAF PERIOD.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Aug 21, 5:00 AM EDT, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT AUG 21 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIR MASS WILL SPREAD ACROSS THE SOUTHERN APPALACHIAN
REGION TODAY AND TONIGHT...WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING. A FEW STORMS MAY PRODUCE DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL LEADING TO SOME POSSIBLE FLOODING IN A FEW AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEAK COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON
SUNDAY...TRIGGERING ADDITIONAL SHOWERS AND THUNDERSTORMS. A FEW OF
THESE STORMS MAY PRODUCE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
LEADING TO SOME POSSIBLE FLOODING IN A FEW AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED FLOODING AND SEVERE THREAT.

DMG

In the hours before

Special weather statement, Aug 21, 8:07 PM EDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EDT SAT AUG 21 2010

TNZ071-220045-
NW BLOUNT TN-
807 PM EDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 845 PM EDT...

AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALCOA...MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE...
EAGLETON VILLAGE...CLOVER HILL...WILDWOOD...WALLAND...TOWNSEND...
HAPPY VALLEY AND TALASSEE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, Aug 21, 8:10 PM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT SAT AUG 21 2010

TNZ081-098-220100-
MARION TN-SEQUATCHIE TN-
710 PM CDT SAT AUG 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES
UNTIL 800 PM CDT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF TRACY CITY...OR 22 MILES
NORTHWEST OF JASPER...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...DUNLAP...
SOUTH PITTSBURG...WHITWELL...ORME...CAGLE...GRIFFITH CREEK...MARTIN
SPRINGS...CARTWRIGHT...POWELLS CROSSROADS...HALETOWN (GUILD) AND LONE
OAK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:16 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Scott59 min
Aug 21, 10:42 PM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Morgan, Scott2 hr
Aug 21, 11:14 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Knox2 hr
Aug 21, 11:53 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Campbell, Claiborne, Cocke, Grainger and 5 more3 hr
Aug 22, 1:05 AM EDTAreal Flood AdvisoryMRXCarter, Greene, Hancock, Hawkins, Johnson, Sullivan and 2 more4 hr
Aug 22, 4:59 AM EDTAreal Flood AdvisoryMRXCarter, Johnson, Unicoi2 hr

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.